Vasomotor reactions not uncommonly occur to the arsenicals used in the treatment of syphilis, especially to the trivalent arsphenamines. The pentavalent tryparsamide, however, rarely produces ill effects. Moore1 stated that "visual damage is the only complication of tryparsamide therapy to be feared." With 6,933 injections of tryparsamide given by the medical department of the United States Navy,2 only 1 untoward result occurred: a mild exfoliative dermatitis. A thorough search of the literature revealed a paucity of reports of vasomotor reactions to this drug. A suggestive report was that of Miller and O'Donnell,3 whose patient suffered a profound collapse with generalized pallor of the skin, rather than the rubor associated with the so-called nitritoid reaction. Recently, however, Astrachan and Franks4 reported a typical nitritoid reaction in a 32 year old woman and also referred to two previous reports.5 According to Stokes6 and O'Leary,7 this
LEVY HA. NITRITOID REACTION TO TRYPARSAMIDE: REPORT OF A CASE. Arch Derm Syphilol. 1940;41(4):690–691. doi:10.1001/archderm.1940.01490100054009
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: